Florida, 2001

Waterspout in Florida, July 26, 2001

July 26, 2001 · NWS MOB · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 26, 2:00 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 2:00 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 AM CDT THU JUL 26 2001

MID-UPPER LEVEL LOW SEEN IN SATELLITE LOOPS NEAR EXTREME SOUTH
CENTRAL MS WILL MOVE SLOWLY NORTHWESTWARD TODAY AS THE H5 ATLANTIC
RIDGE SLOWLY BUILDS INTO THE SOUTHEAST STATES.  PRECIPITABLE WATER
VALUES WILL REMAIN VERY HIGH...NEAR 2.25 TO 2.45 INCHES...THROUGH
TODAY...THEN DROP OFF SLOWLY INTO THE WEEKEND AS THE ATLANTIC RIDGE
PUSHES FURTHER INTO THE AREA.  CONVERGENT H85 FLOW INTERACTING WITH
A WEAK SURFACE TROF JUST INLAND WILL GENERATE WIDESPREAD SHOWERS AND
A FEW THUNDERSTORMS OVER THE WESTERN PORTION OF THE AREA THIS
MORNING...SPREADING NORTHEASTWARD INTO INLAND SECTIONS DURING THE
DAY...AS SHOWN IN HPC QPF PROGS.  LAPS DATA SHOWS MOISTURE POOLING
AT A RATE OF UP TO -100 G/KG/12HR OVER COASTAL MOBILE AND BALDWIN
AND OVER INTO EXTREME SOUTHEAST JACKSON COUNTY MS.  FOR QPF
TODAY...OTHER THAN LOCALLY HIGHER AMOUNTS...EXPECT GENERAL AMOUNTS
AROUND AN INCH OVER EXTREME SW AL AND SE MS...WITH A HALF INCH OVER
THE INLAND PORTION OF THE WESTERN AREA AND NEAR A QUARTER INCH OVER
THE INLAND EASTERN AREA...WITH THE NW FL PANHANDLE HAVING THE LEAST.
COVERAGE DROPS OFF DRAMATICALLY THIS EVENING WITH THE LOSS OF
HEATING AND AS THE MID LEVEL LOW SHIFTS SLOWLY FURTHER TO THE NW
WITH THE BEST H85 CONVERGENCE FOLLOWING SUITE IN RESPONSE TO THE
BUILDING H85-5 RIDGE FROM THE EAST.  FOR FRIDAY...DEVELOPMENT SHOULD
TAKE PLACE FURTHER INLAND OVER THE WESTERN SECTIONS AS THE FEATURES
CONTINUE TO SHIFT GENERALLY NORTHWESTWARD.  FRIDAY NIGHT WILL SEE
SOME LINGERING EVENING SHOWERS OVER THE NW PORTION...BUT NOT MUCH
ELSEWHERE.

EXTENDED...SOUTHERLY FLOW WILL CONTINUE THROUGH SUN AS THE SFC-H5
TROF CONTINUES TO BUILD INTO THE SOUTHEAST...FAVORING SEA BREEZE
TYPE CONVECTION.  A H5 TROF WILL DIG INTO THE EAST COAST STATES INTO
THE EARLY PART OF NEXT WEEK WITH A WEAK TROF EVENTUALLY STALLING
NEAR THE GULF COAST ON TUESDAY.  THIS FEATURE WILL SUPPORT A
CONTINUED CHANCE OF RAIN THROUGH MID WEEK.

MARINE...SOUTH WINDS AT 10-15 KNOTS AND GUSTY TODAY BECOMING
SOUTHEAST BY TONIGHT AND PERSISTING THROUGH FRIDAY.  NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY BECOMING SCATTERED BY TONIGHT.

FIRE...NO CONCERNS.

PRELIM NUMBERS...
MOB TE 082/073 088/074 089 299342
PNS TE 083/075 087/075 088 297342
DTS TB 084/076 086/076 087 296232
GZH TE 084/072 088/071 090 297242
2R0 TE 082/073 089/072 092 29+363
61A TE 082/073 089/072 092 299353

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 26, 5:08 AM CST, 2 hours 22 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
608 AM CDT THU JUL 26 2001

...HEAVY RAINFALL POSSIBLE TODAY ACROSS EXTREME SOUTHWEST ALABAMA
AND SOUTHEAST MISSISSIPPI...

...WATERSPOUTS AND STRONG THUNDERSTORM WIND GUSTS POSSIBLE MAINLY
OVER THE ALABAMA COASTAL WATERS AND COASTAL COUNTIES THROUGH THIS
EVENING...

A LOW PRESSURE SYSTEM LOCATED OVER EXTREME SOUTH CENTRAL MISSISSIPPI
WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY ACROSS
SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA.  NUMEROUS
SHOWERS AND THUNDERSTORMS WILL SPREAD OVER INTO THE NORTHWEST
FLORIDA PANHANDLE AND THE REMAINDER OF SOUTHWEST ALABAMA DURING THE
DAY.  THE SHOWERS AND THUNDERSTORMS WILL TAPER OFF BY THE EARLY
EVENING HOURS.

SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA MAY RECEIVE UP
TO AN ADDITIONAL 2 TO 3 INCHES OF RAIN BEFORE THE RAIN TAPERS OFF
THIS EVENING.  RAINFALL MAY BE EXTREMELY HEAVY AT TIMES IN THIS
AREA AND IS EXPECTED TO RECEIVE THE LONGEST DURATION RAINS.

INCREASED LOWER ATMOSPHERIC WIND SPEEDS EAST OF THE SURFACE LOW WILL
ALSO INCREASE THE CHANCES FOR WATERSPOUTS...OR SHORT-LIVED TORNADOES
GENERALLY OVER THE ALABAMA COASTAL WATERS AND WITHIN 20 MILES OF THE
ALABAMA COAST.

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Okaloosa

When
July 26, 7:30 AM CST to 7:32 AM CST
Where
Okaloosa County, Mary Esther
Reported by
EMERGENCY MANAGER
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

A waterspout was observed offshore, south of Mary Esther. The waterspout remained over open water and dissipated after a few minutes.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259647.